National Poisons Centre
The National Poisons Centre is a 24/7 Poisons Information Service available to all New Zealanders. Their website has lots of useful information on preventing poisonings.
Poisoning means exposure to a substance that is harmful to your body.
Acute poisoning results from poison entering the body in a short time. Chronic poisoning results from gradual accumulation of a poison.
Poisons can be swallowed, inhaled, absorbed through your skin or injected under your skin. Nearly all poisonings are accidental.
Some poisons have only minor effects and others can have serious consequences (such as seizures, difficulty breathing, uneven heartbeat, or liver or kidney failure). These need immediate medical treatment.
National Poisons Centre
The National Poisons Centre has a 24-hour freephone 0800 764 766 that you can call to get help and information if you think you or a family member has been exposed to poison. Don’t take risks – call if you have any worries at all.
Call the National Poisons Centre if you or a family member has:
- accidentally taken too much of a medicine (overdose), with or without symptoms
- accidentally swallowed toxic products, household, agricultural or industrial chemicals, or plants or berries that you know to be poisonous or that you can’t identify
- breathed in toxic or chemical fumes
- had skin or eyes splashed with toxic products or chemicals
- taken recreational drugs or chemical substances in any way or form, with or without symptoms.
Older people are more likely to poison themselves accidentally because of confusion (misunderstanding instructions) or poor eyesight (misreading labels). They’re also more likely to have a variety of medications and other substances in their home that could be poisonous. Older people who are suicidal may choose poisoning as a way to try to end their own lives.
Most things can be poisonous, depending on:
- how much is taken
- the age and size of the person
- whether they’re already ill
- whether they’re taking other medicines that might react.
However, the following products or substances can cause serious effects and you must act immediately. Check the packet or bottle for instructions and call the National Poisons Centre.
Acids, alkalis or petroleum products – These include ammonia, benzene, bleaches, automatic dishwasher detergent, Clinitest tablets, drain cleaners, furniture polish, kerosene, lighter fluid, lye, petrol and toilet-bowl cleaners.
Medications – The most dangerous prescription drugs (if overdosed) are barbiturates, clonidine, digitalis products, anti-diarrhoea medicines, narcotics, Tofranil and other tricyclic antidepressants, and warfarin. Very dangerous over-the-counter medicines (if overdosed) are aspirin, iron and paracetamol.
Rat poison (brodifacoum) is harmful if eaten in significant amounts.
Aromatherapy oils can be poisonous if consumed.
Generally harmless substances
Many common household substances can be eaten in small amounts and are unlikely to cause any harm. These include:
- cat litter
- chalk, crayons, lead pencils (which are actually graphite) and ink and nibs of ballpoint and felt-tip pens
- cosmetics (except hair dye or nail-polish remover), hairsprays and perfumes
- detergents (except automatic dishwasher detergent)
- dog or cat food
- hand and suntan lotions
- 3 percent hydrogen peroxide
- oils and greases
- paper matches (up to 10)
- petroleum jelly
- shampoos, soaps and shaving cream
- silica granules.
Some drugs are also generally harmless – these include antacids, laxatives, stool softeners and vitamins (unless they contain iron).
Harmless overdose of medications
As a general rule, double the recommended dose can be taken once of a medicine with no harmful effects. For example, if you are taking a single antibiotic tablet each day and accidentally take two together one day, this won’t do you any harm.
This applies to all prescription and over-the-counter medicines, except warfarin. Warfarin is dangerous at any level of overdose.
The active drug in the pills commonly known as herbal ecstasy or herbal speed is benzylpiperazine. It typically causes euphoria but can also result in:
- abdominal pain
- abnormal heart rhythms.
In rare cases, users may suffer from serotonin syndrome, which can result in death.